New Mexico, 2010

Blizzard and Heavy Snow in New Mexico, December 29 to 30, 2010

December 29 to 30, 2010 · NWS ABQ · 23 events in 22 counties and zones

Strong winds and heavy snow plagued much of western and central New Mexico on the 29th and 30th. The heavy snow began on the 29th across northwest New Mexico as a very large and cold upper level system slid southward across the Great Basin.

The toll

Deaths
1
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Strong winds and heavy snow plagued much of western and central New Mexico on the 29th and 30th. The heavy snow began on the 29th across northwest New Mexico as a very large and cold upper level system slid southward across the Great Basin. Several inches of snow quickly accumulated across the Northwest Plateau. After a brief lull on the night of the 29th, snow quickly picked back up along and behind a cold front that swept from west to east. Strong winds both ahead of and behind the front created areas of blowing snow and blizzard conditions across the southwest and south central mountains. Though little or no precipitation occurred across the southeast, high winds were noted along and behind the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 29, 3:28 AM MST, 2 hours 32 minutes earlier.

Area forecast discussion, Dec 29, 3:28 AM MST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
328 AM MST WED DEC 29 2010

.DISCUSSION...
MYRIAD OF PRODUCTS TO BE ISSUED THIS MORNING AS SHOWN IN THE
COORDINATION LINE AT THE BOTTOM OF THIS DISCUSSION. SEE WATCH...
ADVISORY AND WARNING PRODUCTS FOR DETAILS. BASICALLY WIND ADVISORY
IN THE E TODAY WITH A HIGH WIND WATCH TONIGHT INTO THU FOR A
COUPLE OF OUR SRN ZONES. WINTER STORM WARNINGS...BLIZZARD WARNING
508...TO REMAIN IN PLACE AS IS WINTER STORM WATCH FOR THE SANGRES.
WILL PUSH BACK START TIME OF WINTER STORM WATCH FOR 526 UNTIL 19Z
THU. WILL ISSUE A WINTER WX ADVSY FOR 507 FOR TONIGHT AND THU.

STORM ON THE PACIFIC NW COAST WILL DIVE SE AND BRING A RETURN TO
WINTER CONDITIONS WITH WIDESPREAD SNOW W AND CNTRL AREAS STARTING
THIS PM AND CONTINUING THROUGH THU. PLENTY OF WIND ESPECIALLY SRN
AREAS AND A BIG CHANGE TO COLDER TEMPS EVERYWHERE FOR THU THROUGH
SAT. ONE OR TWO TRAILING WEAK SHORT WAVES WILL FOLLOW THE MAIN
STORM ON FRI AND SAT BUT WITH LITTLE ADDITIONAL SNOW ACCUMULATION
EXPECTED. DRY AND MILDER SUN. NEXT SYSTEM TO IMPACT N AND CNTRL NM
MON AND TUE PER GFS...WITH THE EUROPEAN NOTABLY SLOWER. CHJ

&&

.AVIATION...
MID AND HIGH CLOUDS WILL CONTINUE TO MOVE INTO THE STATE FROM THE
NORTHWEST...HOWEVER...CIGS WILL RAPIDLY LOWER THIS MORNING. BY
16Z...MVFR CIGS AND VSBYS IN SNOW WILL BE LIKELY ACROSS THE
NORTHWEST QUADRANT OF NM. HEAVY SNOW AND BLOWING SNOW WILL LIKELY
REDUCE VSBYS INTO THE LIFR CATEGORY AT TIMES...ESPECIALLY ACROSS THE
HIGHER ELEVATIONS.  MTN TOPS WILL BE OBSCURED. PRECIP WILL BE
FOCUSED ACROSS THE NORTHWEST AND WESTERN PART OF THE STATE THROUGH
EARLY THURSDAY BEFORE SPREADING EASTWARD ALONG AND BEHIND A COLD
FRONT. IN ADDITION TO SNOW ACROSS THE NW...WINDS WILL BE A CONCERN
ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN TODAY. OCCASIONAL GUSTS
IN EXCESS OF 40KTS ARE POSSIBLE.  WINDS WILL CONTINUE ACROSS THE
SACRAMENTO AND GUADALUPE MOUNTAINS TONIGHT...AND MAY INCREASE IN
SPEED.

NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z. 34

&&

.FIRE WEATHER...
WEATHER CONDITIONS WILL RAPIDLY DETERIORATE TODAY AS SNOW BEGINS
ACROSS THE NORTHWEST AND STRONG WINDS DEVELOP ACROSS THE EAST.

SNOW WILL DEVELOP THIS MORNING ACROSS THE NORTHWEST QUARTER OF THE
STATE AND SPREADING TO THE SOUTHWEST MOUNTAINS BY AFTERNOON. SNOW
WILL HEAVY AT TIMES ESPECIALLY ACROSS THE HIGHER TERRAIN. STRONG
WINDS WILL ALSO CREATE AREAS OF BLOWING SNOW. TOTAL SNOW
ACCUMULATIONS WILL BE BETWEEN 8 AND 12 INCHES OF SNOW ACROSS THE
MOUNTAINS...WITH LOCALLY HIGHER AMOUNTS ACROSS THE SAN JUAN
MOUNTAINS...AND 4 TO 8 INCHES AT LOWER ELEVATIONS. AS A COLD FRONT
SWEEPS FROM WEST TO EAST ON THURSDAY...SNOW WILL FOLLOW SUIT AND
ALSO SPREAD EASTWARD IN A BAND ALONG THE FRONT. IT WILL BE AT THIS
TIME WHEN AREAS FROM THE RIO GRANDE VALLEY EASTWARD WILL PICK UP THE
BULK OF THEIR SNOWFALL...THOUGH OVERALL...SNOWFALL AMOUNTS ARE NOT
EXPECTED TO BE AS GREAT AS ACROSS THE WEST AND NORTHWEST. STILL
APPEARS THAT MUCH OF THE PLAINS WILL MISS OUT ON MOST OF THE
PRECIPITATION...THOUGH SOME SCATTERED RAIN OR SNOW SHOWERS WILL BE
POSSIBLE BEHIND THE FRONT.  MUCH OF THE PRECIPITATION WILL END BY
LATE THURSDAY...THOUGH SOME SHOWERY ACTIVITY WILL LINGER MAINLY
ACROSS THE NORTHERN HALF OF THE STATE AS SOME ENERGY ALOFT LAGS
BEHIND THE MAIN UPPER LEVEL SYSTEM.

AS FOR THE WIND...STRONG WINDS WILL DEVELOP THIS AFTERNOON ALONG
AND EAST OF THE CENTRAL MOUNTAIN CHAIN AS WINDS ALOFT CONTINUE TO
INCREASE WITH THE APPROACH OF THE STORM SYSTEM. CRITICAL FIRE
WEATHER CONDITIONS ARE NOT EXPECTED DUE TO DAYTIME HUMIDITIES
REMAINING ABOVE 15 PERCENT. BREEZY CONDITIONS WILL PERSIST THROUGH
THE NIGHT ACROSS THE PLAINS BEFORE RAMPING BACK UP BY MID MORNING
THURSDAY. WINDS WILL DIMINISH FROM NORTHWEST TO SOUTHEAST THURSDAY
AFTERNOON.

AFTER THE SYSTEM DEPARTS...THE COLDEST TEMPERATURES SO FAR THIS
SEASON ARE EXPECTED. DAYTIME HIGH TEMPERATURES ON FRIDAY WILL BE 15
TO 30 DEGREES BELOW NORMAL. FRIDAY NIGHTS LOW TEMPERATURES SINGLE
DIGITS...BOTH ABOVE AND BELOW ZERO. NORTHERN MOUNTAIN LOCALS WILL BE
THE COLDEST...WITH TEMPERATURES APPROACHING 20 BELOW. COLD AIR WILL
LINGER THROUGH THE WEEKEND.

MODELS CONTINUE TO DIFFER WITH REGARDS TO THE NEXT STORM SYSTEM.
GFS REMAINS MORE PROGRESSIVE...EJECTING AN UPPER LOW ACROSS THE
GREAT BASIN ON MONDAY...WHILE THE ECMWF HOLDS ITS OFF THE WEST COAST
OF BAJA THROUGH AT LEAST MID WEEK. 34

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  39  29  32   8 /  80  80  80  30
DULCE...........................  34  24  29   0 /  80  80  70  60
CUBA............................  37  24  29   4 /  80  80  70  50
GALLUP..........................  37  28  29   3 /  70  80  90  50
EL MORRO........................  38  26  27   5 /  60  80  90  40
GRANTS..........................  41  24  31   7 /  30  60  70  30
QUEMADO.........................  46  28  33   4 /  40  80  80  30
GLENWOOD........................  53  34  41  12 /  40  80  70  20
CHAMA...........................  32  18  26  -5 /  90 100 100  50
LOS ALAMOS......................  38  26  31   3 /  60  60  70  40
PECOS...........................  41  25  33   3 /  30  50  70  30
CERRO/QUESTA....................  37  21  30  -5 /  40  50  80  50
RED RIVER.......................  31  19  22  -8 /  40  50  90  60
ANGEL FIRE......................  36  20  29  -6 /  30  40  70  50
TAOS............................  41  24  32   2 /  30  50  70  50
MORA............................  43  25  36   4 /  20  30  60  40
ESPANOLA........................  47  25  38   8 /  40  40  60  30
SANTA FE........................  43  27  33   6 /  40  50  70  30
SANTA FE AIRPORT................  44  26  34  10 /  40  50  70  30
ALBUQUERQUE FOOTHILLS...........  46  28  36  14 /  30  40  60  20
ALBUQUERQUE HEIGHTS.............  48  30  38  16 /  30  30  60  20
ALBUQUERQUE VALLEY..............  49  26  40   8 /  20  30  50  20
ALBUQUERQUE WEST MESA...........  47  28  38  10 /  30  30  60  20
LOS LUNAS.......................  50  26  42  11 /  20  30  50  20
RIO RANCHO......................  47  28  38  14 /  30  40  60  20
SOCORRO.........................  56  30  50  15 /  10  20  40  20
SANDIA PARK/CEDAR CREST.........  44  28  33   8 /  40  50  70  20
TIJERAS.........................  46  26  38  11 /  30  40  70  20
MORIARTY/ESTANCIA...............  47  25  37   5 /  30  30  60  20
CLINES CORNERS..................  45  26  34   8 /  20  30  60  20
GRAN QUIVIRA....................  51  30  40  13 /  20  30  60  20
CARRIZOZO.......................  57  32  46  15 /  10  30  60  20
RUIDOSO.........................  50  30  40  13 /  10  40  70  20
CAPULIN.........................  51  24  39   4 /   5  10  20  50
RATON...........................  55  26  46   8 /   5  10  30  40
SPRINGER........................  57  26  47  12 /  10  10  30  30
LAS VEGAS.......................  52  28  38   7 /  20  20  50  20
CLAYTON.........................  59  28  49  12 /   5   5  10  30
ROY.............................  54  28  45  12 /   5  10  20  20
CONCHAS.........................  60  32  55  15 /   5   5  20  20
SANTA ROSA......................  59  32  52  16 /   5  10  20  20
TUCUMCARI.......................  63  33  57  18 /   5   5  10  20
CLOVIS..........................  62  33  55  19 /   5   5  10  20
PORTALES........................  64  32  57  20 /   5   5  10  20
FORT SUMNER.....................  64  33  56  19 /   5   5  10  20
ROSWELL.........................  67  37  64  23 /   0   5  10  10
PICACHO.........................  63  36  57  20 /   5  10  20  10
ELK.............................  60  36  51  17 /   5  20  50  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TODAY TO 6 PM MST THIS EVENING FOR THE
FOLLOWING ZONES...NMZ513>515-521>524-526>537-539-540.

WINTER STORM WATCH FROM THIS EVENING THROUGH THURSDAY EVENING FOR
THE FOLLOWING ZONES...NMZ512>514-516>518.

BLIZZARD WARNING FROM NOON TODAY TO MIDNIGHT MST THURSDAY NIGHT FOR
THE FOLLOWING ZONES...NMZ508.

WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT MST THURSDAY NIGHT
FOR THE FOLLOWING ZONES...NMZ501>506-509>511.

HIGH WIND WATCH FROM THIS EVENING THROUGH THURSDAY AFTERNOON FOR
THE FOLLOWING ZONES...NMZ540.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT MST
THURSDAY NIGHT FOR THE FOLLOWING ZONES...NMZ507.

HIGH WIND WATCH FROM THIS EVENING THROUGH THURSDAY MORNING FOR THE
FOLLOWING ZONES...NMZ526.

WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING
FOR THE FOLLOWING ZONES...NMZ526.

&&

40/34
Hazardous weather outlook, Dec 28, 6:00 AM MST, 24 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST TUE DEC 28 2010

NMZ501>540-291300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES
COUNTY-
600 AM MST TUE DEC 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A LARGE AND VERY COLD STORM SYSTEM IS FORECAST TO DEVELOP
WEDNESDAY...AND PERSIST INTO FRIDAY OVER THE CENTRAL AND SOUTHERN
ROCKIES. POTENTIAL FOR ACCUMULATING SNOW ACROSS NORTHERN AND WESTERN
NEW MEXICO WEDNESDAY THROUGH THURSDAY NIGHT AND STRONG AND GUSTY
WEST WINDS WILL MAKE FOR HAZARDOUS TRAVEL CONDITIONS. IN ADDITION...
HIGH TEMPERATURES DURING THE THURSDAY THROUGH SATURDAY PERIOD WILL
RANGE FROM THE SINGLE DIGITS AND TEENS IN THE NORTHERN MOUNTAINS TO
THE 20S AND 30S ELSEWHERE.  LOW TEMPERATURES OVER THE NORTHERN AND
WEST CENTRAL MOUNTAINS COULD BOTTOM OUT AROUND 20 DEGREES BELOW ZERO
THURSDAY NIGHT THROUGH SATURDAY NIGHT.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN ALBUQUERQUE BY CALLING 1.888.386.7637 OR BY
VISITING OUR WEB SITE AT WWW.WEATHER.GOV/ABQ.

Event by event

15 heavy snow, 6 high wind, 2 blizzard. Local standard time, as filed.

Heavy Snow, Chuska Mountains

When
December 29, 6:00 AM MST to December 30, 10:00 PM MST
Where
Chuska Mountains forecast zone
Reported by
SNOTEL

The Navajo Whiskey Creek SNOTEL picked up around 19 inches of fresh snow.

Heavy Snow, Northwest Plateau

When
December 29, 6:30 AM MST to December 30, 10:00 PM MST
Where
Northwest Plateau forecast zone
Reported by
Trained Spotter

Up to 10 inches of snow fell across the Northwest Plateau. The highest snow amounts were near the Colorado border around Aztec and La Plata.

Heavy Snow, Far Northwest Highlands

When
December 29, 7:00 AM MST to December 30, 10:00 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
Trained Spotter

Over a foot and a half of snow fell across portions of the far northwest highlands. One foot was reported north of La Plata along the Colorado border, while 8 inches was reported at Navajo Dam. Meanwhile, Dulce picked up close to 21 inches of snow.

Heavy Snow, West Central Plateau

When
December 29, 7:00 AM MST to December 30, 10:00 PM MST
Where
West Central Plateau forecast zone
Reported by
Trained Spotter

Up to a foot of snow fell across the west central plateau. The highest amounts were around Fence Lake, meanwhile the Gallup area received 5 to 6 inches of snow.

Heavy Snow, San Juan Mountains

When
December 29, 7:00 AM MST to December 30, 10:00 PM MST
Where
San Juan Mountains forecast zone
Reported by
Trained Spotter

Snowfall amounts of 12 to 18 inches were common across the San Juan Mountains. Some snowfall reports include 14.5 inches at Chama, 18 inches at Tierra Amarilla, and 11 inches at El Vado.

Heavy Snow, Jemez Mountains

When
December 29, 7:00 AM MST to December 30, 10:00 PM MST
Where
Jemez Mountains forecast zone
Reported by
Trained Spotter

Snowfall amounts over 8 inches were common across the Jemez Mountains. Snowfall reports include 12 inches at Wolf Canyon and 20 inches at Pajarito Ski area.

Heavy Snow, Northwest Highlands

When
December 29, 8:00 AM MST to December 30, 10:00 PM MST
Where
Northwest Highlands forecast zone
Reported by
Trained Spotter

Over a foot of snow fell across the northwest highlands, with the greatest amounts found near Cuba and Lindrith. Snowfall accumulations include 5 inches at Torreon Navajo Mission, 8 inches near Cuba and 12.5 inches near Lindrith.

Heavy Snow, West Central Mountains

When
December 29, 8:00 AM MST to December 30, 10:00 PM MST
Where
West Central Mountains forecast zone
Reported by
Trained Spotter

The west central mountains received up to 16 inches of snow.

Heavy Snow, West Slopes of the Sangre de Cristo Mountains

When
December 29, 10:00 AM MST to December 30, 10:00 PM MST
Where
West Slopes of the Sangre de Cristo Mountains forecast zone
Deaths
0 direct, 1 indirect
Reported by
Trained Spotter

The Sipapu Ski area picked up around 15 inches of snow while areas near Tererro received around one foot. Areas east of Taos were also hit hard with heavy snow. A volunteer firefighter was killed just after 9 am on the 30th, when he lost control on an icy U.S. 64 around a sharp curve.

Heavy Snow, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
December 29, 10:00 AM MST to December 30, 10:00 PM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
Public

Taos Ski Area picked up over a foot of snow, while the Red River Ski area picked up 10 inches. Several of the SNOTELs in the area received over 8 inches of snow as well.

Heavy Snow, Southern Sangre de Cristo Mountains Above 9500 Feet

When
December 29, 10:00 AM MST to December 30, 10:00 PM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
SNOTEL

Snowfall accumulations over 12 inches were common across the southern Sangre de Cristo Mountains.

Heavy Snow, Santa Fe Metro Area

When
December 29, 10:00 AM MST to December 30, 10:00 PM MST
Where
Santa Fe Metro Area forecast zone
Reported by
Trained Spotter

Around 4 to 5 inches of snow fell in Santa Fe and the Santa Fe foothills.

Blizzard, Southwest Mountains

When
December 29, 10:00 AM MST to December 30, 10:00 PM MST
Where
Southwest Mountains forecast zone
Reported by
Trained Spotter

The Mogollon and Luna areas were the hardest hit as winds blasted around 50 to 60 mph while around one foot of snow fell. The Mogollon RAWS site recorded a 58 mph wind gust between 713 and 813am on the 30th, which was approximately the same time as some of the heavier snow fall.

Heavy Snow, Upper Rio Grande Valley

When
December 29, 11:00 AM MST to December 30, 10:00 PM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
CoCoRaHS

CoCoRaHS observers around Taos picked up around 4 inches of snow. Higher amounts are suspected near Tres Piedras.

Heavy Snow, Lower Chama River Valley

When
December 29, 11:00 AM MST to December 30, 10:00 PM MST
Where
Lower Chama River Valley forecast zone
Reported by
Trained Spotter

Three to six inches of fresh snow were common across the lower Chama River Valley. However, up to 11 inches of snow fell around Coyote.

Heavy Snow, San Francisco River Valley

When
December 29, 12:00 PM MST to December 30, 10:00 PM MST
Where
San Francisco River Valley forecast zone
Reported by
Trained Spotter

The San Francisco River Valley received up to 5 inches of snow.

High Wind, East Slopes of the Sangre de Cristo Mountains

When
December 29, 4:00 PM MST to 8:00 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter

Winds over 60 mph plagued the east slopes before snow began to fall. A measured wind gust of 63 mph was recorded at north-northwest of Rociada, meanwhile a cabin roof was blown off and large cottonwood trees were blown down along the Cimarron River near Ute Park.

High Wind, South Central Mountains

When
December 29, 6:00 PM MST to 7:00 PM MST
Where
South Central Mountains forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
RAWS

The Smokey Bear RAWS recorded a wind gust of 70 mph between 6 and 7 pm, before the heavy snow began.

Blizzard, South Central Mountains

When
December 30, 12:00 AM MST to 8:00 PM MST
Where
South Central Mountains forecast zone
Reported by
SNOTEL

The Sierra Blanca SNOTEL picked up 16 inches of snow while Ski Apache received about 11 inches. Winds gusting at 50 to 60 mph created dangerous blowing snow conditions with visibilities reduced under one half mile.

High Wind, Chaves County Plains

When
December 30, 10:37 AM MST to 11:37 AM MST
Where
Chaves County Plains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS

The Eight Mile Draw RAWS site recorded a 58 mph wind gust.

High Wind, Eastern Lincoln County

When
December 30, 12:00 PM MST
Where
Eastern Lincoln County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Other Federal Agency

The Columbia Scientific Balloon Facility Transwestern Pump weather station 18 miles north-northeast of Encinoso recorded a 63 mph wind gust.

High Wind, De Baca County

When
December 30, 1:15 PM MST to 1:30 PM MST
Where
De Baca County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter

A 65 mph wind gust was recorded at Sumner Lake while a 59 mph wind gust was recorded at the Columbia Scientific Balloon Facility Fort Sumner weather station.

High Wind, Southwest Chaves County

When
December 30, 2:09 PM MST to 3:09 PM MST
Where
Southwest Chaves County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS

The Dunken RAWS site recorded a wind gust of 60 mph between 209 and 309pm.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Snow, West Slopes of the Sangre de Cristo Mountains2010-12-3029MaleVehicle/Towed TrailerIndirect

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266494, 266493, 266495, 266499, 266502, 266522, 266498, 266500, 266523, 266524, 266525, 266530, 266531, 266526, 266528, 266501, 266925, 266926, 266532, 266927, 266928, 266929, 266930.